Hail, Benson
- When
- July 17, 11:10 AM CST
- Where
- Benson County, 6.19 mi SSW of Maddock Rices Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.870, -99.590
Dime to nickel sized hail fell with very heavy rain.
Early in the afternoon of the 17th, one supercell tracked across extreme southwest Benson county, down through western Eddy county, and into Griggs county. This cell maintained a very slow southeast movement along its entire track.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Early in the afternoon of the 17th, one supercell tracked across extreme southwest Benson county, down through western Eddy county, and into Griggs county. This cell maintained a very slow southeast movement along its entire track. The supercell fed off an extremely unstable atmosphere, with surface temperatures in the 80s and 90s and dew point readings in the mid to upper 70s. By late afternoon into the early evening, more storms broke out along and south of the Interstate 94 corridor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 8:30 AM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
930 AM CDT SUN JUL 17 2011
.SHORT TERM...
FORECAST CHALLENGE FOR UPDATE CONCERNS CONVECTIVE POTENTIAL. DEEP
CONVECTION GRADUALLY INCREASING IN INTENSITY/COVERAGE ACROSS N
CENTRAL/NW ND ASSOCIATED WITH SHORT WAVE AND ELEVATED LOW. SURFACE
PRESSURE FIELDS COMING TOGETHER WITH WELL DEFINED CIRCULATION JUST
SW OF DIK WITH BOUNDARIES EXTENDING NE THROUGH DVL/ROX LINE WITH
ANOTHER E-W BOUNDARY ALONG ND SD BORDER. BOUNDARIES SHOULD GRADUALLY
MERGE BISECTING FA FROM E-W THIS AFTERNOON. EXPECT EARLIER NOTED
CONVECTION TO PROPAGATE ESE ALONG FRINGE OF CAP IN VERY MOIST AND
UNSTABLE/VOLATILE ATMOSPHERE. MAIN CHANGES WERE TO INCREASE LATE AM
POPS ACROSS DVL AREA AND TO INCLUDE SEVERE MENTION AS FAR EAST AS
VALLEY REGION THIS AFTERNOON. ONCE AGAIN PATCHES OF DENSE FOG/IFR
CIGS HAVE DEVELOPED AND MAY TEMPER MAX TEMPERATURES BY A FEW
DEGREES. LOWERED MAX VALUES SLIGHTLY. REMAINDER OF FORECAST
UNCHANGED.
&&
.AVIATION...
DENSE FOG/LIFR CIGS CONTINUE PORTIONS OF THE AREA AND WILL SLOWLY
LIFT BUT NOT LIKELY UNTIL LATE MORNING. STRONG CONVECTION ORGANIZING
ACROSS N CENTRAL ND AND WILL BE HEADING THIS WAY POSSIBLY EXPANDING
E AND S AS DAY GOES ON. SEVERE STORMS LIKELY BY LATE AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR NDZ024-
026>030-038-039-049-052-053.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
NDZ006>008-014>016-054.
MN...EXCESSIVE HEAT WARNING UNTIL 1 AM CDT THURSDAY FOR MNZ001>003-
014-015-022>024-027>032-040.
HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR
MNZ004>009-013-016-017.
&&
VOELKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 602 AM CDT SUN JUL 17 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 602 AM CDT SUN JUL 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY ACROSS THE REGION. VERY MOIST UNSTABLE AIR WILL HELP THUNDERSTORMS DEVELOP ALONG A FRONTAL BOUNDARY TODAY. SOME OF THE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. HOWEVER...AN ISOLATED TORNADO IS POSSIBLE. THE THREAT FOR STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS BEFORE TAPERING OFF MONDAY MORNING. THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HUMID CONDITIONS AND TEMPERATURES REACHING THE 90S WILL ALLOW HEAT INDEX VALUES TO CLIMB ABOVE 100 OR EVEN 105 DEGREES ACROSS A LARGE PORTION OF THE FORECAST AREA. EXCESSIVE HEAT WARNINGS AND HEAT ADVISORIES ARE IN EFFECT THROUGH WEDNESDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JR
The national radar mosaic for the moment the first event began.
11 hail, 9 thunderstorm wind, 4 tornado, 2 funnel cloud. Local standard time, as filed.
Dime to nickel sized hail fell with very heavy rain.
Dime to quarter sized hail driven by very strong winds produced widespread crop damage near the Wells county line.
Hail moved into the town of New Rockford where shingles, roofing, and vehicles received some damages.
Two power poles were snapped along United States highway 281.
High winds in town blew down trees with some street flooding also reported.
The tornado broke down two power poles along the west side of highway 281 and severely damaged several trees in a shelterbelt east of highway 281. Peak winds were estimated at 105 mph.
This tornado tracked intermittently along the path and knocked down several trees in shelterbelts. Peak winds were estimated at 85 mph.
Trees and limbs were blown down along the tornado path. Peak winds were estimated at 80 mph.
The tornado touchdown was visible from near Ayr. Tree branches and limbs were broken down along a narrow path in two shelterbelts. Two smaller trees were snapped and thrown about in a farm yard. Peak winds were estimated at 80 mph.
A sequence of two short lived funnels was viewed from near Wheatland. The funnels appeared to come down about one-third of the way from the cloud and then go back up again. From this distance, these funnels likely produced the brief tornado touchdown three miles south of Ayr.
A well developed wall cloud with a weak funnel were reported.
Very high winds were reported east of Gwinner along with near zero visibility due to wind and rain. The highway had several tree branches across it.
A four to six inch diameter birch tree, roughly 40 feet tall, was blown down by the strong winds.
Numerous 4 inch diameter tree branches were blown down.
A large tree was blown onto a house. Other trees were uprooted.
The winds were measured by a ND DOT RWIS sensor along highway 13.
The wind gust was measured at the Wahpeton airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for North Dakota, 2011Warnings in North Dakota, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312457, 312458, 312459, 312462, 312463, 312467, 312469, 312470, 333703, 312473, 312475, 312476, 312477, 312478, 312479, 333705, 312480, 312481, 312482, 312483, 312486, 312489, 312491, 312492, 312495, 312496.